Doctors Lounge - Orthopedics AnswersBack to Orthopedics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/01/2017.
Forum Name: Spinal problems and back pain
Question: Prednisone for sciatic nerve taper
|tasma - Fri Apr 10, 2009 9:11 pm||
First I want to thank you for any information you can give me!
I have two questions for you -- My previously very active 82 y/o mother was put on prednisone yesterday for two weeks to try to help severe ?sciatic pain -- she can't take any other pain med except darvocet which only gives her slight relief (She has tried practically every narcotic and they all give her severe nausea -- including a fentnyl patch. She is on Celebrex). She took the first 60 mg of prednisone yesterday and 60mg today and now refuses to take anymore. Will she have problems stopping after the two doses? Does she need to taper?
Her pain has been going on for several months. It started when she fell (fainted)while golfing breaking her right hand and her back/butt cheek pain started and has progressively worsen to the point she can hardly walk anymore. She cannot have an MRI due to a cardiac pacemaker (put in because of the golf course fall) but a CT scan and myelogram showed she has spinal stenosis, degerative changes in lumbar area, and generalized arthritis and bone spurs. An emg pointed to L5 the worst area.She has had multiple steriod injection at the spine clinic (I think they were called nerve blocks)the last injection was an epidural last week at a major orthopedic hospital without any relief. She continues to have left "butt cheek" pain -- severe when she tries to walk -- which radiates around to her groin area. It does not go down her leg but she does have some numbness in her foot. I have had her to orthopedic doctor, spine physiatrist (at the spine clinic) and to a neurosurgeon who suggested scrapping the bone spurs, and PT. She does not want to have surgery. One doctor sends her to another and that one sends her to another and they all send us to her primary who suggests another specialist. I know they probably look at her age and don't want to do anything but her life went from very active golfer to barely able to even walk in a matter of a few months. Do you have any suggestions?
Thank you for any help you can give me!
|Tom Plamondon PA-C - Mon Apr 20, 2009 7:41 pm||
Recap: unilateral buttock pain after faint/fall on the golf course in an active 82 y.o. female. Increased pain in buttock with walking. Some unilateral foot numbness. Pain radiates into the groin.
Imaging shows spurs on the spine, spinal stenosis, and general degeneration.
It will be important to xray the hip on the painful side as hip arthritis and pathology can cause buttock pain that wraps around to the groin. The foot numbness may be from the spurs or stenosis or from arthritis. I may want to see an EMG done to see if any nerve damage is occurring.
It is also important to palpate the sciatic nerve in the sciatic notch (buttock area) to see if it is inflamed and tender. Some physical therapy may be enough to relieve her symptoms.
Two doses of 60mg prednisone then stopping is probably safe. Just watch for nausea, vomiting, diarrhea, weakness, belly pain, change in cognition, and dizziness - these symptoms following abrupt stopping of corticosteroid may indicate adrenal insufficiency.
Take care and let us know how it goes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.